All treatment providers we recommend are regulated by the Care Quality Commission (CQC) or Care Inspectorate.
Whether you drink a glass of wine for dinner or have cocktails at a bar, alcohol should be consumed cautiously. Binge drinking has become socially accepted especially among the younger, college-age generation.
In moderation, alcohol can help to release tension or remove inhibitions. But consuming too much alcohol too quickly can lead to alcohol overdose, a dangerous medical condition.
Table of Contents
Alcohol overdose, also known as alcohol poisoning, occurs when more alcohol has entered the bloodstream than the liver can metabolize. This is measured as a person’s blood alcohol content (BAC).
The legal BAC limit is under 0.8 % or less than 0.8 grams of alcohol per deciliter. Alcohol enters your bloodstream from the moment you sip a drink, and it takes around 10 minutes to begin feeling its effects on the body. 
Alcohol is a depressant that slows down the nervous system and interrupts communication from the brain. It passes through the small intestines before being released into the bloodstream.
The liver metabolizes the alcohol, but it can only deal with so much at a time. Excess alcohol is released into other organs. Thus BAC reaches critical levels.
What happens during alcohol overdose is that communication between the brain and organs gets slow or shuts down completely. Symptoms of alcohol overdose include:
There are many factors that increase the risk of alcohol overdose. Weight and height are two key factors. Drinking on an empty stomach makes the body absorb alcohol quickly.
Tolerance also plays an important part. Using other drugs simultaneously while binge drinking is a bad idea. Finally, pay attention to alcohol percentages in drinks. The higher proof liquor or beer is, the more alcohol content is in the drink. Be smart and measure out your drinks properly. 
As with any serious medical emergency, acting preemptively would be the best way to deal with an alcohol overdose. If you feel that someone has been drinking too much, do not ignore them as just “being drunk.”
If they begin to exhibit signs of unconsciousness or cannot breathe on their own, it is time to call emergency services immediately.
Here are some top tips for handling a case of an alcohol overdose:
Anyone may be at risk of an alcohol overdose if they binge drink (having five or more drinks in a row for men, four for women). Studies have proven that college-age adults (aged 18-25) binge drink more often than any other age group. 
Teenagers are especially vulnerable to alcohol abuse. Alcohol was prevalent among 19 percent of 8th graders, 37 percent of 10th graders, and 52 percent of 12th graders over the course of 2018-2019. 
Teenagers and young adults who have not had much experience of drinking, or who do not know their limits so well, are highly at risk of alcohol overdose.
Some common factors among teens and young adults that could contribute to an episode where they might overdose on alcohol could be:
Males are more likely to binge drink or resort to alcoholism than females. They are therefore more likely to suffer from alcohol poisoning. 
To avoid alcohol poisoning, it’s important to know what causes it. Alcohol poisoning is caused by absorbing alcohol much faster than the body can metabolize.
The liver takes about an hour to metabolize the alcohol in a standard drink (see below). If more than one standard drink is consumed in an hour, the excess alcohol remains in the bloodstream.
Thus, the blood alcohol content (BAC) increases and eventually leads to alcohol poisoning within the individual. The higher the BAC, the worse symptoms an individual will have.
A person suffering from alcohol poisoning will be visibly impaired. Pay attention to the signs and symptoms of alcohol poisoning. Some signs are:
Many of these traits are shrugged off as just being “drunk.” In reality, the person’s health may be in serious jeopardy.
If you think someone may have alcohol poisoning, you should call emergency services as soon as possible. The person’s BAC will keep rising for 30 minutes after their last alcoholic drink, even when passed out.
Expect things to get worse before they get better. If no emergency services are coming, you have to wait it out.
Stay near the person and monitor their breathing. If they are vomiting, assist them by leaning their body forward. Turn them on their side if they are lying on their back or unconscious.
Only give them water to deal with the dehydration. Allow the alcohol poisoning to run its course, or until medical personnel arrive.
Life-threatening symptoms emerge as complications associated with alcohol poisoning. They include:
The liver can only process one standard drink per hour. So how much alcohol is too much? Technically anything over one standard drink per hour is too much alcohol for the liver to process.
There are different types of standard drinks. Each of the following drinks is equal in strength to the others.
To prevent alcohol overdose, the best way is to not drink alcohol at all. The second best way is to have only one standard drink per hour. Be aware that commercial locations may not serve the recommended standard drink.
Do not let friends pressure you into binge drinking for any reason. If you feel unwell, stop drinking immediately. Allow your body to metabolize the alcohol currently in your system. Drink water to re-hydrate.
Remember that your BAC will continue to rise for about 30 minutes after the last alcoholic drink. If you are tempted to have “just one more,” keep in mind that how you currently feel will only get worse.
If you are a parent, talk to your teens about alcohol abuse and make sure they understand the dangers of binge drinking. Let them know that you are there for them.
It’s just as important to know what not to do in an event of alcohol overdose.
If medical service arrives, they will treat the person for alcohol overdose at a nearby hospital. Treatment may include:
When recovering from alcohol overdose, drink plenty of water. Your brain needs to be re-hydrated immediately. Chronic alcohol use is linked to low levels of thiamin. 
Therefore, eat foods like rice, beefsteak, apples, and cheddar cheese to restore what was lost during the overdose. To bring the blood sugar levels back up, eat fruits and drink fruit juices.
Most people throughout their life will be required to take medication for a condition that is not necessarily life-threatening but can still be very inconvenient and erode their self-esteem. An …